Hail, Randolph
- When
- March 26, 4:05 PM CST
- Where
- Randolph County, Sparta
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.120, -89.700
A cold front moved through the region and stalled over southern Missouri and southern Illinois on March 26th. Scattered severe thunderstorms developed over the area with large hail reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A cold front moved through the region and stalled over southern Missouri and southern Illinois on March 26th. Scattered severe thunderstorms developed over the area with large hail reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 26, 3:20 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 420 PM CDT WED MAR 26 2008 .DISCUSSION... THE FIRST OF TWO RAIN EVENTS WILL AFFECT THE FA THRU FRIDAY. THE SCENARIOS WILL BE VERY SIMILAR...BUT WITH THIS FIRST ROUND...MID LEVEL FLOW WILL NOT BE AS AMPLIFIED...AND THEREFORE THE STRENGTH OF DISTURBANCES WILL BE WEAKER...THE ABILITY TO SURGE GULF OF MEXICO MOISTURE NORTHWARD WILL BE MORE LIMITED...AND THE DISTURBANCES THEMSELVES WILL BE MORE PROGRESSIVE IN NATURE. HAVE CONTINUED THE HIGH POPS THRU FRIDAY OVER MUCH OF THE AREA...WITH LOOKING AT THE MAIN EPISODES OCCURRING EITHER DURING THE LATE AFTERNOON OR NIGHTTIME...SO INTO TONIGHT AND AGAIN LATE THURSDAY AFTERNOON AND NIGHT. STILL LOOKING AT 1 TO 2 INCH AMOUNTS WHEN IT IS ALL SAID AND DONE...ACROSS A 48-60 HOUR PERIOD...AND SO ONLY MINOR OR NUISANCE FLOODING IS EXPECTED FOR MANY AREAS IN ADDITION TO THE USUAL LOW WATER CROSSING PROBLEMS. THE FRONTAL BOUNDARY WILL EDGE NWD A BIT TONIGHT INTO THE SRN FA AND THERE IT IS EXPECTED TO REMAIN QSTNRY THRU LATE THURSDAY NIGHT. AT THIS TIME...A WAVE OF LO PRES WILL MOVE ALONG THE FRONT AND PAST THE FA...AND BY FRIDAY...THE FRONT WILL MAKE ITS FINAL PUSH SEWD. A RATHER LARGE TEMP GRADIENT WILL SETUP OVER THE FA ON THURSDAY... BUT PERHAPS NOT AS LARGE AS IT COULD BE...WITH ALL AREAS EXPECTED TO BE CLOUDY. AREAS N OF THE FRONT ARE LOOKING AT VERY MODEST TEMP RISES WITH NELY SFC WINDS...LOW CLOUDS...AND PCPN. S OF THE FRONT...TEMP RISES WILL BE A BIT MORE ROBUST...BUT NOT AS MUCH AS THEY COULD BE WITH LACK OF SUNSHINE. FAVORED THE WARMER MET MOS FOR S OF THE FRONT...AND LEANED TOWARDS THE MIDDLE OF THE ROAD MET MOS FOR AREAS N OF THE FRONT. AS THE FRONT PUSHES SWD BEHIND THE LO PRES WAVE LATE THURSDAY NIGHT AND COLD AIR MAKES A RENEWED PUSH INTO THE AREA...THERE IS SOME POTENTIAL FOR PCPN TO CHANGE TO SNOW BEFORE ENDING EARLY FRIDAY MORNING. WITH ONLY LIGHT QPF AND ABOVE FREEZING TEMPS... ANY SNOW ACCUMULATION EXPECTED TO BE CLOSE TO NIL AT THIS TIME. FOR THE EXTENDED PERIOD (SATURDAY NIGHT - WEDNESDAY)...MODELS ARE IN DECENT AGREEMENT ON ANOTHER ACTIVE PERIOD OF WX DURING THIS TIMEFRAME...BUT DIFFER SOME ON THE SPECIFICS. A PERSISTENT SWLY MID LEVEL FLOW WILL SETUP OVER THE AREA...AND WITH FLOW A BIT MORE BACKED HEADING LOWER IN THE AMS...THIS WILL BE A FAVORABLE SCENARIO TO TAP INTO GULF OF MEXICO MOISTURE AS VARIOUS DISTURBANCES MOVE NEWD THRU THE FA DURING THIS TIME. HAVE VERY FEW DRY PERIODS HERE...AS A FRONTAL BOUNDARY AT THE SFC WILL MOVE INTO THE MID MS VALLEY BY SUNDAY AND REMAINS THRU TUESDAY BEFORE GETTING ITS FINAL PUSH SEWD OUT OF THE AREA. ALL OF THIS POINTS TO YET ANOTHER PERIOD OF PERSISTENT TSRA CHANCES WITH LOCALLY HEAVY RAINFALL. WILL EXPAND ON THE CURRENT ESF PRODUCT AND MENTION THIS PERIOD AS WELL...AS IT LOOKS LIKE WE ARE HUNKERING DOWN FOR A PROLONGED WET PERIOD HERE. ONLY DRY STRETCH DURING THIS TIME LOOKS TO BE LATE TUESDAY THRU EARLY WEDNESDAY. BY LATE WEDNESDAY...MAIN SYSTEM WILL EJECT OUT OF THE SWRN CONUS AND APPROACH THE AREA. FOR NOW HAVE JUST SLIGHT CHANCES FOR THE MIDDLE OF NEXT WEEK...WITH ANTICIPATION OF YET ANOTHER ROUND OF SHRA/TSRA FOR LATE WEEK. TEMPS WILL BE NEAR NORMAL DURING THIS PERIOD. TES && .AVIATION... FOR THE 18Z TAFS...STATIONARY FRONTAL BNDRY CURRENTLY OVER SRN PORTIONS OF MO AND IL. STRONG SLY MOIST ADVECTION RIDING OVER BNDRY RESULTING IN ELEVATED TSRA THRU CNTRL AND SRN PORTIONS OF MO. NOTABLE CHANGES IN BEGINNING TO TAF...SCT TSRA EXPECTED AT KCOU BEGINNING OF TAF PERIOD WITH VCTS IN THE AFTN HRS FOR KSTL AND KSUS. MVFR CONDITIONS CAN BE EXPECTED WITH INCLEMENT WEATHER. KUIN SHLD REMAIN WELL N OF CONVECTIVE ACTIVITY AND FRONTAL BNDRY. CURRENT THINKING IS FOR THE POSSIBILITY OF LLWS OVER KSUS AND KSTL AS RESULT OF FRONTAL POSITION SITUATED OVER THE CENTRAL PORTION OF MO...BUT WILL MONITOR AS WEATHER DEVELOPS TOWARDS THE 0Z TAFS. BNDRY LAYER DECOUPLING AND INTENSIFICATION OF THE LLJ ALOFT COULD LEAD TO ADDITIONAL CONDITIONS OF LLWS. AFTER 01Z SHRA WILL REMAIN DOMINANT OVER MOST LOCALES...DISSIPATING THRU THE LATE EVNG INTO EARLY MORNING HRS. ANTICIPATED INCREASING LOW LEVEL MOISTURE WITH INTERMITTANT -DZ TO RESULT IN IFR/VIFR CEILINGS AND VSBYS OVERNIGHT. SIPPRELL && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 433 PM CDT WED MAR 26 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-271200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 433 PM CDT WED MAR 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY OVER MUCH OF THE AREA TONIGHT...WITH SOME POTENTIAL THROUGH EARLY THIS EVENING OF HAIL TO NICKEL SIZE AND WIND GUSTS TO 50 MPH. THIS IS ALL THE RESULT OF A FRONTAL BOUNDARY STALLING OVER SOUTHERN MISSOURI AND SOUTHERN ILLINOIS AND WILL ACT AS A FOCUS FOR CONTINUED RAIN AND THUNDERSTORM DEVELOPMENT. LOCALLY HEAVY RAINFALL APPROACHING ONE INCH IS ALSO POSSIBLE... AND ON TOP OF SATURATED GROUND...MAY LEAD TO FLOODING OF LOW WATER CROSSINGS AND MINOR OR NUISANCE FLOODING ELSEWHERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE COLD FRONT WILL REMAIN STALLED ACROSS THE REGION THROUGH THURSDAY NIGHT. THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE REGION THROUGH THURSDAY NIGHT...AND THEN WILL BE CONFINED ON FRIDAY MORNING TO AREAS SOUTH AND EAST OF ST. LOUIS. SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL ON AN ALREADY SATURATED SOIL...AND MAY LEAD TO FLOODING OF LOW WATER CROSSINGS AND MINOR OR NUISANCE FLOODING ELSEWHERE. THERE IS A CHANCE FOR SNOW LATE THURSDAY NIGHT FOR PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED. THERE IS A CHANCE FOR THUNDERSTORMS FOR AREAS NORTH AND WEST OF ST. LOUIS ON SATURDAY NIGHT...AND THEN AREAWIDE SUNDAY THROUGH TUESDAY. THIS PERIOD OF THUNDERSTORM CHANCES APPEARS TO BE MORE POTENT THAN THE ONE FOR LATE THIS WEEK...AND MAY RESULT IN SIGNIFICANT RAINFALL OVER LOCALIZED AREAS...AND POSSIBLE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY FOR PARTS OF EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS THROUGH EARLY THIS EVENING. SPOTTER ACTIVATION MAY BE NEEDED AGAIN ON THURSDAY...MAINLY FOR AREAS SOUTH OF INTERSTATE 70. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
336 PM CDT WED MAR 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 4 W PARK HILLS 37.85N 90.60W
03/26/2008 E0.75 INCH ST. FRANCOIS MO TRAINED SPOTTER
DIME TO PENNY SIZE HAIL 4 W OF PARK HILLS.
&&
RPRZYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT WED MAR 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL PARK HILLS 37.85N 90.53W
03/26/2008 E0.75 INCH ST. FRANCOIS MO TRAINED SPOTTER
PENNY SIZE HAIL IN PARK HILLS.
&&
RPRZYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT WED MAR 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL ST. MARY 37.88N 89.95W
03/26/2008 E0.75 INCH STE. GENEVIEVE MO TRAINED SPOTTER
DIME TO PENNY SIZE HAIL REPORTED BY STORM SPOTTER.
&&
RPRZYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
417 PM CDT WED MAR 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL WEINGARTEN 37.88N 90.22W
03/26/2008 E0.75 INCH STE. GENEVIEVE MO TRAINED SPOTTER
DIME TO PENNY SIZE HAIL 2 WEST OF WEINGARTEN MO.
&&
RPRZYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT WED MAR 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL RUSSELLVILLE 38.51N 92.44W
03/26/2008 E1.00 INCH COLE MO TRAINED SPOTTER
REPORTED BY STORM SPOTTER.
&&
RPRZYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
437 PM CDT WED MAR 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL OWENSVILLE 38.35N 91.50W
03/26/2008 E1.00 INCH GASCONADE MO TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL IN OWENSVILLE MO.
&&
RPRZYThe St Louis radar (KLSX), 107 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86505, 86506.